Alert archive / New Jersey / Special Weather Statements in 2018

Special Weather Statement, NWS Philadelphia/Mount Holly

July 28, 2018Ocean County, New Jersey

NWS Philadelphia/Mount Holly issued this special weather statement at Jul 28, 2018, 3:05 PM EDT for Ocean County, New Jersey. It was in force for 25 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 28, 2018, 3:05 PM EDT (19:05 UTC)
Expired
Jul 28, 2018, 3:30 PM EDT
In force
25 min
Issued by
NWS Philadelphia/Mount Holly

County Ocean County, NJ

The radar

The Philadelphia radar (KDIX), 33 km from the middle of the area, began a volume at 19:09 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Brookhaven, NY (KOKX), launched 12:00Z, 7.1 hours before the alert went out and 169 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Brookhaven, NY at 12:00Z on 2018-07-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 140 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Brookhaven, NY at 12:00Z on 2018-07-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 55 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
140 J/kg
Mixed-layer CIN
-123 J/kg
Mixed-layer LCL
1009 m above ground
0-6 km bulk shear
39 kt
0-1 km storm-relative helicity
55 m²/s²
0-3 km storm-relative helicity
103 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.7

Open this sounding in Storm Lab

The text

As transmitted.

702 
WWUS81 KPHI 281905
SPSPHI

Special Weather Statement
National Weather Service Mount Holly NJ
305 PM EDT SAT JUL 28 2018

NJZ020-026-281930-
Coastal Ocean-Ocean-
305 PM EDT SAT JUL 28 2018

...A THUNDERSTORM WILL AFFECT THE BEACHES IN SOUTHERN OCEAN COUNTY...

At 302 PM EDT, radar indicated a thunderstorm located along a line 
extending from near near Long Beach Island. Movement was east at 
5 mph.

Locations impacted include...
Barnegat, Tuckerton, Surf City, Beach Haven West, Manahawkin,
Waretown and Ocean Acres.

If you are on or near the beach, get out of the water and move 
indoors or inside a vehicle. Remember, lightning can strike out to 
10 miles from the parent thunderstorm. If you can hear thunder, you 
are close enough to be struck by lightning. Do not be caught on the 
water in a thunderstorm.

LAT...LON 3979 7410 3983 7410 3981 7417 3977 7410
      3978 7412 3979 7418 3974 7420 3976 7410
      3975 7410 3964 7418 3965 7420 3967 7422
      3962 7419 3963 7426 3959 7423 3961 7420
      3958 7422 3961 7436 3983 7420 3985 7409
TIME...MOT...LOC 1902Z 251DEG 10KT 3979 7413 3964 7429 

$$

JRK

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Philadelphia/Mount Holly wrote its last area forecast discussion before this special weather statement went out at Jul 28, 12:25 PM EDT, 2 hours 40 minutes earlier.

Area forecast discussion, Jul 28, 12:25 PM EDT, 2 hours 40 minutes before
Area Forecast Discussion
National Weather Service Mount Holly NJ
1225 PM EDT Sat Jul 28 2018

.SYNOPSIS...
A cold front will slowly shift just offshore by later today. High
pressure builds in for Sunday before weakening northward on Monday.
A warm front lifts northward across our area during Tuesday, then a
cold front arrives Wednesday night into Thursday. This front looks
to stall in our region later Thursday and Friday as it weakens.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
A cold front that settled across the area overnight will remain
nearly stationary through today, basically across eastern New
Jersey and central/southern portions of Delmarva. Patchy areas
of fog that developed overnight have, for the most part,
dissipated, and low clouds are eroding away.

There remains some moisture across the area with PW values around 1.5-
1.75 inches along and east of the front. A couple of weak vorticity
impulses will move across the area through today, and as daytime
temperatures warm, instability will increase as well. This will
allow for isolated/scattered showers or thunderstorms to develop.
While they could occur anywhere, they will be mostly focused along
and east of the frontal boundary. After a slow start early
today, temperatures are now starting to rebound in response to
decreasing cloud cover across the CWA. Highs today are still
expected to warm a few degrees above normal, and the previous
temperature forecast looks on track.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH 6 AM SUNDAY/...
The frontal boundary will move offshore this evening, and drier
conditions will move in behind the boundary as evident from PW
values dropping to below 1.0 inches. The weather for tonight will be
dry, and with dewpoints dropping through the night, temperatures
will cool close to or a couple of degrees below normal. Winds across
the area will become light and variable/calm most places.

&&

.LONG TERM /SUNDAY THROUGH FRIDAY/...
Summary...Turning noticeably less humid Sunday, then the humidity
and moisture increases again during next week as does the potential
for some locally heavy rain/flooding.

Synoptic Overview...As an initial upper-level trough weakens some
and lifts across eastern Canada and New England Sunday, the flow
sharpens again and the tailend of the trough may close off near the
Mid-Mississippi Valley during early next week. As this occurs, a
strengthening ridge is positioned off the East Coast and the flow
between these two systems will direct increasing tropical moisture
northward. The western Atlantic ridge may be tough to dislodge,
therefore the trough from the west and an associated surface cold
front may be slow to arrive into our area during the second half of
next week. Given the flow aloft that is forecast, locally heavy rain
and a flood threat will return during next week as the precipitable
water values reach or exceed 2 inches.

For Sunday...As a weakening upper-level trough shifts east-northeast
across eastern Canada, the southern extent of the trough also
weakens or gradually lifts across the Northeast. Surface high
pressure builds in and a much less humid airmass is anticipated for
much of our region. The flow will be lighter, therefore an afternoon
sea/bay breeze should develop. Given the presence of the trough
aloft though nearby, some clouds should be around however these
should generally be the high level variety based on the expectations
of a much drier boundary layer.

For Monday and Tuesday...This time frame looks to become a little
more uncertain as the flow aloft starts to sharpen. A trough may
close off near the Mid-Mississippi Valley with time while a ridge
strengthens in the western Atlantic. This turns the flow more
southwesterly and the start of moisture advection gets underway.
There looks to be a surge in the moisture/theta-e advection Monday
night and Tuesday and this should be when a surface warm front lifts
northward well in advance of surface low pressure eventually
tracking up the Ohio Valley. The forecast challenge is how much
convection accompanies the moisture surge and surface warm front. It
appears that the convective chances on Monday are greatest to our
west and south, however some showers and storms cannot be ruled out
in our western and southern areas especially.

There looks to be a better chance on Tuesday with the advancement of
the warm front. Given the western Atlantic ridge building some
though, the highest chances for convection looks to be inland from
the coastal areas. Given the precipitable water values increasing to
around 2 inches through this time frame, convection will be capable
of producing locally heavy rain and this could lead to some
flooding. The flood threat will depend on the extent of the
convection.

For Wednesday and Thursday...A convectively active time frame is
quite possible. The guidance shows the western Atlantic ridge
holding firm and potentially even shifting westward some, while a
trough from the Great Lakes southwestward gradually shifts eastward.
Since the ridge farther east looks to hold, this trough may be
slowed as it tracks eastward along with an associated surface cold
front. This places our area in southwesterly flow along with a
continued high moisture content airmass. Looks like convection would
be mostly diurnally driven except when the cold front gets closer.
The steering flow may be such to support some training or
backbuilding convection, and therefore some rounds of locally heavy
rain is quite possible along with at least a local flood threat.

For Friday...The pattern looks to not really change much, with the
western Atlantic ridge still in place while a trough is from the
Great Lakes into Canada. The trough looks to lift north some and
weaken, however our region remains between these two systems with
the continuation of moisture transport. As a result, convection
looks to increase with daytime heating and this will be augmented
but any stronger short waves embedded within the southwesterly flow
aloft. In addition, a surface front in the area may tend to be
dissipating during this time.

&&

.AVIATION /18Z SATURDAY THROUGH THURSDAY/...
The following discussion is for KPHL, KPNE, KTTN, KABE, KRDG, KILG,
KMIV, KACY and surrounding areas.

Today...All TAF sites are now reporting VFR conditions. There
could be a few isolated to scattered showers or thunderstorms
this afternoon, especially along and east of a frontal boundary
in eastern New Jersey and central/southern Delmarva.

Light and variable winds will increase out of the west-
northwest behind the frontal boundary, and west- southwest ahead
of the boundary with speeds around 5-10 knots.

Tonight...VFR conditions are expected to remain across the TAF
sites tonight, and winds will become light and variable/calm
for many locations overnight as well. Any wind direction would
generally be from the west-northwest.

Outlook...
Sunday...VFR. Northwest to west-southwest winds 5-10 knots, becoming
light and variable at night. A sea/bay breeze should develop during
the afternoon with a wind shift to the south or southeast, mainly at
ACY and ILG.

Monday...VFR overall however clouds should increase. Some showers
and thunderstorms are possible toward late afternoon and evening
mainly south and west of PHL. Southeasterly winds 5-10 knots.

Tuesday and Wednesday...Some showers and thunderstorms are expected,
especially during each afternoon and evening. This should result in
times of MVFR/IFR conditions. South to southeast winds 10 knots or
less during the day, then light and variable each night at many
terminals.

&&

.MARINE...
Conditions on the waters are expected to remain below advisory
levels today through tonight. A frontal boundary will be stationary
along eastern New Jersey and central/southern Delmarva today, before
shifting offshore this evening. Isolated to scattered showers and
thunderstorms are possible which may create locally higher winds and
waves.

Outlook...
Sunday...The conditions are expected to be below Small Craft
Advisory criteria. A sea/bay breeze mostly in the afternoon may
result in some enhancement to the winds particularly nearshore.

Monday through Wednesday...The conditions are anticipated to be
below Small Craft Advisory criteria overall. Winds may start
variable Monday before settling more from a southerly direction,
then some increase is forecast later Tuesday and Wednesday. It is
possible that the winds and seas near advisory criteria Wednesday on
the Atlantic coastal waters.

Rip Currents...
There is a moderate risk for the formation of dangerous rip currents
today.

&&

.PHI WATCHES/WARNINGS/ADVISORIES...
PA...None.
NJ...None.
DE...None.
MD...None.
MARINE...None.

&&

Synopsis...Gorse
Near Term...Miketta
Short Term...Robertson/Miketta
Long Term...Gorse
Aviation...Gorse/Robertson/Miketta
Marine...Gorse/Robertson/Miketta
Hazardous weather outlook, Jul 28, 4:06 AM EDT, 10 hours 59 minutes before
Hazardous Weather Outlook
National Weather Service Mount Holly NJ
406 AM EDT Sat Jul 28 2018

DEZ001-MDZ008-012-015-NJZ001-007>010-012-015-PAZ054-055-060>062-070-
071-101>106-290815-
New Castle-Cecil-Kent MD-Queen Annes-Sussex-Warren-Morris-Hunterdon-
Somerset-Middlesex-Mercer-Carbon-Monroe-Berks-Lehigh-Northampton-
Delaware-Philadelphia-Western Chester-Eastern Chester-
Western Montgomery-Eastern Montgomery-Upper Bucks-Lower Bucks-
406 AM EDT Sat Jul 28 2018

This Hazardous Weather Outlook is for northern Delaware, northeast
Maryland, central New Jersey, northern New Jersey, northwest New
Jersey, east central Pennsylvania, northeast Pennsylvania and
southeast Pennsylvania.

.DAY ONE...Today and Tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Downpours later Monday and especially Tuesday through Friday could
be heavy enough to produce local flooding.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to standard operating procedures.

DEZ002-003-MDZ019-020-NJZ013-016>023-027-290815-
Kent-Inland Sussex-Talbot-Caroline-Western Monmouth-Salem-Gloucester-
Camden-Northwestern Burlington-Ocean-Cumberland-Atlantic-Cape May-
Southeastern Burlington-
406 AM EDT Sat Jul 28 2018

This Hazardous Weather Outlook is for central Delaware, southern
Delaware, northeast Maryland, central New Jersey and southern New
Jersey.

.DAY ONE...Today and Tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Downpours Tuesday through Friday could be heavy enough to produce
local flooding.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to standard operating procedures.

DEZ004-NJZ014-024>026-290815-
Delaware Beaches-Eastern Monmouth-Atlantic Coastal Cape May-
Coastal Atlantic-Coastal Ocean-
406 AM EDT Sat Jul 28 2018

This Hazardous Weather Outlook is for southern Delaware, central
New Jersey and southern New Jersey.

.DAY ONE...Today and Tonight.

There is a moderate risk for the formation of dangerous rip currents.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Downpours Tuesday through Thursday could be heavy enough to produce
local flooding.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to standard operating procedures.

ANZ430-431-450>455-290815-
Delaware Bay waters north of East Point NJ to Slaughter Beach DE-
Delaware Bay waters south of East Point NJ to Slaughter Beach DE-
Coastal waters from Sandy Hook to Manasquan Inlet NJ out 20 nm-
Coastal waters from Manasquan Inlet to Little Egg Inlet NJ out 20 nm-
Coastal waters from Little Egg Inlet to Great Egg Inlet NJ out 20 nm-
Coastal waters from Great Egg Inlet to Cape May NJ out 20 nm-
Coastal waters from Cape May NJ to Cape Henlopen DE out 20 nm-
Coastal waters from Cape Henlopen to Fenwick Island DE out 20 nm-
406 AM EDT Sat Jul 28 2018

This Hazardous Weather Outlook is for Atlantic coastal waters and
Delaware Bay Waters.

.DAY ONE...Today and Tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to standard operating procedures.

In the hours before

Local storm report, Jul 28, 9:38 AM EDT, 5 hours 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
938 AM EDT SAT JUL 28 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0822 PM     FLASH FLOOD      BERNARDS TWP            40.68N  74.58W
07/27/2018                   SOMERSET           NJ   911 CALL CENTER

            911 CENTER REPORTED FLASH FLOODING ACROSS PARTS OF
            BERNARDS TOWNSHIP. FLOODING WAS STILL ON GOING AT 10PM

&&

EVENT NUMBER PHI1801154

STAARMANN
Local storm report, Jul 28, 9:41 AM EDT, 5 hours 24 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
941 AM EDT SAT JUL 28 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0822 PM     FLOOD            BERNARDS TWP            40.68N  74.58W
07/27/2018                   SOMERSET           NJ   911 CALL CENTER

            911 CENTER REPORTED FLASH FLOODING ACROSS PARTS OF
            BERNARDS TOWNSHIP. FLOODING WAS STILL ON GOING AT 10PM

&&

CORRECTED EVENT

EVENT NUMBER PHI1801154

STAARMANN
Special weather statement, Jul 28, 3:05 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Mount Holly NJ
305 PM EDT SAT JUL 28 2018

NJZ020-026-281930-
Coastal Ocean-Ocean-
305 PM EDT SAT JUL 28 2018

...A THUNDERSTORM WILL AFFECT THE BEACHES IN SOUTHERN OCEAN COUNTY...

At 302 PM EDT, radar indicated a thunderstorm located along a line
extending from near near Long Beach Island. Movement was east at
5 mph.

Locations impacted include...
Barnegat, Tuckerton, Surf City, Beach Haven West, Manahawkin,
Waretown and Ocean Acres.

If you are on or near the beach, get out of the water and move
indoors or inside a vehicle. Remember, lightning can strike out to
10 miles from the parent thunderstorm. If you can hear thunder, you
are close enough to be struck by lightning. Do not be caught on the
water in a thunderstorm.

LAT...LON 3979 7410 3983 7410 3981 7417 3977 7410
      3978 7412 3979 7418 3974 7420 3976 7410
      3975 7410 3964 7418 3965 7420 3967 7422
      3962 7419 3963 7426 3959 7423 3961 7420
      3958 7422 3961 7436 3983 7420 3985 7409
TIME...MOT...LOC 1902Z 251DEG 10KT 3979 7413 3964 7429

JRK

The office that day

Everything else NWS Philadelphia/Mount Holly issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 27, 8:14 PM EDTSpecial Marine WarningPHI61 min
Jul 27, 9:19 PM EDTAreal Flood WarningPHIMiddlesex4 hr
Jul 28, 3:33 PM EDTSpecial Weather StatementPHIOcean42 min
Jul 28, 3:58 PM EDTAreal Flood AdvisoryPHIOcean4 hr
Jul 28, 4:18 PM EDTSpecial Weather StatementPHIOcean42 min
Jul 27, 8:34 PM EDTSpecial Weather StatementPHICarbon, Lehigh41 min
Jul 28, 6:25 PM EDTSpecial Weather StatementPHISussex50 min

Nearby

Special Weather Statements in New Jersey, 2018Every special weather statement in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.